MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. CROSSER CTO RECANALIZATION CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS

BARD PERIPHERAL VASCULAR, INC. CROSSER CTO RECANALIZATION CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Catalog Number CRU14SA
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the distal tip of the recanalization catheter allegedly detached in the mid sfa after 4.5 minutes of activation.It was further reported that the health care provider decided to leave the detached tip in situ as there was no potential health hazard to the patient.Reportedly, the health care provider exchanged the recanalization catheter over the guidewire for another and the procedure was completed.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the sample appeared to be clean.No kinks noted to along catheter length.No anomalies noted to saline hub.Core wire is not fully seated in side proximal handle.Bunching noted at strain relief do to core wire extending 3.3cm from proximal handle.The distal end was examined under magnification (10x) and it was observed that the distal tip and was missing from the catheter.The tip was not returned for evaluation.The marker band was still in position on the catheter.The core wire remaining within the catheter was measured to be 139.5cm, indicating that 6.5cm of the core wire and distal tip was not returned for evaluation.The distal end of the catheter was stretched, likely indicating that excessive force contributed to the tip detachment.No anomalies were noted to the transducer handle.Functional/performance evaluation: no functional testing could be performed due to the condition of the returned sample.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the investigation is confirmed for tip detachment as the distal tip was detached and not returned.Per the reported event the treatment site was heavy calcified which could have contributed to the tip detachment.However, it is unknown whether patient and/or procedural factors contributed to the event.The root cause can not be determined based on the available information.Labeling review: the current ifu (instructions for use) states: warnings and precautions: when using the crosser® catheter in tortuous anatomy, the use of a support catheter is recommended to prevent kinking or prolapse of the crosser® catheter tip.Kinking or prolapse of the tip could cause catheter breakage and/or malfunction.Do not exceed 5 minutes of activation time as crosser catheter malfunction may occur.If 5 minutes of activation time is achieved exchange for a second crosser catheter before resetting the crosser generator adverse events: as with most percutaneous interventions, potential adverse effects include: bleeding which may require transfusion or surgical intervention, hematoma, perforation, dissection, guidewire entrapment and/or fracture, hypertension/hypotension, infection or fever, allergic reaction, pseudoaneurysm or fistula aneurysm, acute reclosure, thrombosis, ischemic events, distal embolization, excessive contrast load resulting in renal insufficiency or failure, excessive exposure to radiation, stroke/cva, restenosis, repeat catheterization / angioplasty, peripheral artery bypass, amputation, death or other bleeding complications at access site.Set up: back the rigid portion of the catheter out of the end of the hoop, then carefully unsnap the catheter from the hoop with a gentle twisting motion.Set the irrigation system to 0.3ml/sec (18ml/min) and switch irrigation system "on".Allow irrigation to flow for approximately 10-15 seconds to purge all air from the crosser catheter irrigation lumen.Interventional use: advance the guidewire and crosser catheter 14p, 14s, or 18 to the lesion site.Withdraw the guidewire approximately 1cm within the catheter so that the tip of the crosser catheter is the leading edge.Slowly advance the catheter tip through the lesion.Apply steady, constant pressure so the tip of the catheter is engaged to the lesion.Upon successful recanalization of the lesion, advance the guidewire distal to the lesion and then withdraw the crosser 14s catheter.
 
Event or Problem Description

Brand Name
CROSSER CTO RECANALIZATION CATHETER
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6699763
Report Number2020394-2017-00776
Device Sequence Number19080711
Product Code PDU
UDI-Device Identifier10801741125567
UDI-Public(01)10801741125567
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K112308
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2018
Device Catalogue NumberCRU14SA
Device Lot NumberGFAY0448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2017
Initial Date Received by Manufacturer 06/13/2017
Supplement Date Received by Manufacturer08/25/2017
Initial Report FDA Received Date07/10/2017
Supplement Report FDA Received Date08/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight95